Posted by: Ann | 2009-09-25

HRT and flickering in one eye

Hi Doc, please help. I am now 52, and had a hysterectomy in 1999 at age 41. In January 2008 I had been taking Premarin for 4 days when I experienced a very vivid silver flicker in my right eye when looking from the top of a light wall down to the bottom. (Patches had never caused this in the preceeding 4 months that I' d used them.) I get migraines every couple of months but this was not the same kind of ' visual disturbance'  as with migraines, and was not followed by pain. The flickering disappeared within a few days. At my GP' s recommendation, I stopped the HRT when the flicker first started, had an MRI and doplar scan, and a highly regarded eye specialist did very thorough testing of my eyes. The tests revealed nothing at all. Then my hot flushes worsened a lot this year, so I went to my gynae in June who, after hearing the whole story, immediately prescribed Femigel, and strongly urged me to have several tests: bone density, fasting cholesterol, thrombotic (hypercoagularity) screening, and mammogram. All fine. However, after using Femigel for a few days, and before having the tests, I now had a flicker in my left eye! Because all the tests were fine, I just continued with the Femigel. My hot flushes had not dissipated by September so my gynae, to whom I had not mentioned the flicker, prescribed Estrofem which I have to take in conjunction with the Femigel. The flicker remains.

Please could you give me your opinion on what might be causing the flicker, and say what you feel about it? I do not want to have another MRI, but nor do I want to have hot flushes...


Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

My best guess without examining you is that the flicker may be related to migraine. If you are sure that it starts with the onset of taking oestrogen, then the answer would be to stop the oestrogen. There are a number of herbal remedies which may help with the hot flushes, though they do not work for everyone. Also Citalopram is used in women who cannot take HRT and helps with the hot flushes.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Elrida Ferlito | 2009-09-28

Hi, I have experienced a flicker in the eye. Had a bill of good eye health from my eye doctor who referred me to a headache specialist. However, I did not opt to see the specialist but I checked my weight which was quiet high and which also helped with the cholestoral level which must have been quite high.

I neglected my weight the second time around and experienced the flicker again. I immediatly booked a personnal trainer to rid tummy fat. Since I have lost the weight the flicker has not come back.

Reply to Elrida Ferlito

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.